Unexpectedly losing a loved one launched 18-year-old Debra* into an episode of major depression, triggering dangerous delusions that landed her in a hospital. Her doctor immediately started her on an antidepressant and on risperidone (Risperdal), an antipsychotic. In little more than a month, her weight shot up by 15 pounds. “Gaining weight made it even more difficult for me to want to leave my house because I felt self-conscious,” Debra says.

In the medical community, antipsychotics are well known to cause significant weight gain. Gains of 20 to 35 pounds or more over the course of a year or two are not unusual. Debra's doctor never warned her, though, leaving her feeling like she was losing herself both mentally and physically. The situation is not uncommon, according to psychiatrist Matthew Rudorfer, chief of the somatic treatments program at the National Institute of Mental Health, who points out that although the U.S. Food and Drug Administration carefully tracks acute side effects such as seizures, it pays less attention to longer-term complications such as weight change. Perhaps taking their cue from the FDA, doctors tend to downplay weight-related risks that accompany many psychiatric drugs, Rudorfer says. But for Debra and many others, these side effects are not trivial. The three types of psychiatric drugs that can seriously affect body weight are reviewed below.

According to a 2014 review of eight studies, as many as 55 percent of patients who take modern antipsychotics experience weight gain—a side effect that appears to be caused by a disruption of the chemical signals controlling appetite. Olanzapine (Zyprexa) and clozapine (Clozaril) are the top two offenders; studies have shown that on average these drugs cause patients to gain more than eight pounds in just 10 weeks. These two drugs also bear the highest risk of metabolic syndrome, which encompasses weight gain and other related disorders, including type 2 diabetes, according to a 2011 study of 90 people with schizophrenia. Although most antipsychotics are associated with weight gain, aripiprazole (Abilify) and ziprasidone (Geodon) stand out for their lower risk.

As Debra's case demonstrates, antipsychotics are by no means reserved for treating people with schizophrenia. A growing body of evidence supports the use of antipsychotics in combination with antidepressants for addressing treatment-resistant depression.

Studies show that metformin, a diabetes drug, and topiramate, an anticonvulsant, can be effective at reducing antipsychotic-induced weight gain. Behavioral interventions may also help people maintain their weight while on these drugs, according to a 2015 study of 200 people with severe mental illness who had been taking an antipsychotic for at least one month and were overweight or obese. The study found that a personalized diet and exercise plan was helpful to 40 percent of the participants, who dropped at least 5 percent of their body weight after six months of dieting and exercise and six months of maintenance.

A massive 2014 study of 22,610 people revealed that antidepressants generally cause more modest weight gain than antipsychotics, although the outcome varies greatly from one drug to the next. Of the 11 antidepressants analyzed, mirtazapine (Remeron) caused the greatest weight gain, followed by paroxetine (Paxil). A quarter of those who took mirtazapine for a year gained more than 7 percent of their initial weight. Only one antidepressant, bupropion (Wellbutrin and other brands), was associated with a small degree of weight loss.

Depression itself, however, is linked with an increased risk of becoming obese, according to a 2010 analysis that included more than 58,000 people. The reverse holds true as well, the study found; obese people are more likely to suffer from depression. As a result, “it is easy to misattribute the weight gain to a medicine when, in fact, it may largely be related to the illness being treated,” cautions Richard Shelton, a professor of psychiatry at the University of Alabama at Birmingham.

Typically used to treat attention-deficit disorders, stimulants such as Ritalin are consistently associated with weight loss. Many stimulants are specifically marketed as antiobesity drugs, including phentermine and lisdexamfetamine dimesylate (Vyvanse), which earlier this year became the first drug approved for the treatment of binge-eating disorder. Although the evidence is limited, early studies have shown that some young adults abuse prescription stimulants for weight-loss purposes. About 12 percent of the 705 undergraduate participants in a 2013 study reported that they had attempted to lose weight by taking a stimulant without a doctor's prescription.

For people who are prescribed stimulants to treat psychiatric conditions such as ADHD, however, weight loss comes as a side effect. A 2014 study that included 163,820 children between the ages of three and 18 showed that those taking stimulants to treat their ADHD had slower rates of growth from early childhood to the middle years compared with control subjects who had no history of ADHD or stimulant use. Yet the authors noted that stimulant-treated youngsters with ADHD experienced a growth rebound in late childhood, resulting in a higher weight-to-height ratio in adolescence compared with controls. This association may explain the previously observed link between ADHD in childhood and obesity in adulthood.

*Real name withheld for privacy